Alert archive / Arkansas / Flash Flood Warnings in 2016

Flash Flood Warning 138, NWS Memphis, TN

July 28, 2016Greene County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jul 28, 2016, 7:25 PM CDT for Greene County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2016, 7:25 PM CDT (00:25 UTC)
Expired
Jul 28, 2016, 9:30 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Greene County, AR

The radar

The Memphis radar (KNQA), 100 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 0.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2016-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2016-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2426 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WGUS54 KMEG 290025
FFWMEG
ARC055-290230-
/O.NEW.KMEG.FF.W.0138.160729T0025Z-160729T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
725 PM CDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GREENE COUNTY IN EASTERN ARKANSAS...

* UNTIL 930 PM CDT

* AT 724 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PARAGOULD...MARMADUKE...OAK GROVE HEIGHTS...LAFE...BEECH GROVE...
  HALLIDAY...BERTIG...COTTON BELT...BARD...GAINESVILLE...BRIGHTON AND
  NOXBURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3620 9032 3607 9033 3605 9034 3604 9034
      3609 9066 3624 9066

$$
1 follow-up statement
324 
WGUS74 KMEG 290219
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
919 PM CDT THU JUL 28 2016

ARC055-290229-
/O.CAN.KMEG.FF.W.0138.000000T0000Z-160729T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE AR-
919 PM CDT THU JUL 28 2016

...THE FLASH FLOOD WARNING FOR CENTRAL GREENE COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.

LAT...LON 3620 9032 3607 9033 3605 9034 3604 9034
      3609 9066 3624 9066

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 6:20 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 28, 6:20 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
620 PM CDT THU JUL 28 2016

.DISCUSSION...
Updated for 00z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 319 PM CDT THU JUL 28 2016/

DISCUSSION...

Currently...As of 3PM, KNQA radar scans currently depict ongoing
scattered shower and thunderstorm activity mainly in North
Mississippi with more isolated showers and storms present
elsewhere. Expect increasing coverage of storms until near 00Z. The
main threat with any storm this afternoon will be brief heavy
rainfall. Temperatures vary throughout the Mid-South this
afternoon with highs reaching the lower 90's in North Eastern
Arkansas where there is less cloud cover,to the mid to lower 80s
in the southern sections of our coverage area where cloud cover
and storms exist. Winds are light and mainly from the south.

Short term...
Expect a brief decrease in shower and storm activity late this
evening. However, storm chances will increase again overnight
mainly in the northern sections of the Mid-South as a disturbance
embedded in northwest flow aloft approaches the region. Chances
for thunderstorms will also exist during the day tomorrow as
several more shortwave disturbances move through the Lower
Mississippi River Valley region. Lower level southerly flow will
continue to pull moist air into the region from the Gulf Of
Mexico. PWAT values will range from 1.75 to 2.4 inches. Some strong
storms may be possible tomorrow, especially if we get significant
enough clearing to allow for atmospheric destabilization ahead of
one of the aforementioned disturbances. CAPE values will range
from 2500-3200 j/kg with low level lapse rates ranging form 7-8
C/km. However, limited amounts of shear should result in storms
remaining sub-severe. The main threat with any storms tomorrow
will be flash flooding. A similar weather pattern will remain for
the weekend as an upper level trough remains parked over the
eastern half of the United States resulting in several
disturbances embedded in upper NW flow impacting our region
increasing the chances of storms for Saturday and Sunday.

Long term...

Models begin to fall out of agreement early next week with the
Euro building an upper ridge over the region slightly earlier
than the GFS. Monday may be wet depending on the timing of the
ridge. Anyways, both models agree on the broad upper ridge
developing over the region by mid-week next week. This will result
in a return to hot conditions with heat index values approaching
or exceeding heat advisory criteria from mid week into the
weekend.

&&

.AVIATION...
00Z TAFs

Thunderstorms will affect the JBR and TUP VC early before
sunset...then late night/early morning disturbance will bring
more scattered activity to JBR and MEM. In between partial
clearing will allow sites to drop to IFR after midnight.
Improvements will be seen later in the day to MVFR and VFR...with
decreasing convection coverage. Southwest winds early will become
light and variable. Westerly winds of 7-10 kts will return Friday.

JAB

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 28, 3:14 AM CDT, 16 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
314 AM CDT THU JUL 28 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-291200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
314 AM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO THE EARLY
EVENING HOURS AS A VERY MOIST AIRMASS IS IN PLACE OVER THE
MIDSOUTH. THE STORMS WILL BE CAPABLE OF HEAVY RAINFALL...AND
LOCALIZED FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM FRIDAY INTO THE
WEEKEND. THE VERY MOIST AIRMASS IN PLACE WILL BE FAVORABLE FOR
CONTINUED PERIODS OF HEAVY RAINFALL AND THE THREAT OF LOCALIZED
FLASH FLOODING. IN ADDITION...SOME STORMS COULD BE STRONG TO
SEVERE ON FRIDAY.

HOT AND HUMID CONDITIONS WILL RETURN TO THE MIDSOUTH TUESDAY AND
WEDNESDAY. HEAT ADVISORIES MAY BECOME NECESSARY AS HEAT INDICES
MAY APPROACH 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

In the hours before

Special weather statement, Jul 28, 6:01 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
601 PM CDT THU JUL 28 2016

ARZ026-282330-
CRAIGHEAD AR-
601 PM CDT THU JUL 28 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 630 PM CDT FOR...

NORTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...

AT 601 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR MONETTE

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN CRAIGHEAD COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3579 9029 3579 9054 3596 9055 3597 9039
      3599 9039 3600 9038 3600 9029
TIME...MOT...LOC 2301Z 300DEG 9KT 3592 9044
Special weather statement, Jul 28, 6:03 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
603 PM CDT THU JUL 28 2016

ARZ009-018-MOZ113-282330-
GREENE AR-CLAY AR-DUNKLIN MO-
603 PM CDT THU JUL 28 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 630 PM CDT FOR...

NORTHEASTERN GREENE COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN CLAY COUNTY IN EASTERN ARKANSAS...
SOUTHERN DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...

AT 603 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER RECTOR

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN GREENE...SOUTHEASTERN CLAY AND SOUTHERN
DUNKLIN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3630 8996 3607 8996 3609 9044 3633 9043
TIME...MOT...LOC 2303Z 240DEG 9KT 3624 9029
Special weather statement, Jul 28, 6:24 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
624 PM CDT THU JUL 28 2016

ARZ018-026-028-MOZ113-290015-
CRAIGHEAD AR-MISSISSIPPI AR-GREENE AR-DUNKLIN MO-
624 PM CDT THU JUL 28 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 715 PM CDT FOR...

NORTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
EASTERN GREENE COUNTY IN EASTERN ARKANSAS...
SOUTHERN DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...

AT 624 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER MARMADUKE

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN CRAIGHEAD...NORTHWESTERN MISSISSIPPI...EASTERN
GREENE AND SOUTHERN DUNKLIN COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3622 9032 3620 9032 3620 9019 3622 9015
      3621 8996 3589 8996 3590 9054 3623 9047
TIME...MOT...LOC 2324Z 326DEG 6KT 3617 9036
Special weather statement, Jul 28, 7:00 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
700 PM CDT THU JUL 28 2016

ARZ028-MOZ113-115-290045-
MISSISSIPPI AR-PEMISCOT MO-DUNKLIN MO-
700 PM CDT THU JUL 28 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 745 PM CDT FOR...

NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN PEMISCOT COUNTY IN SOUTHEASTERN MISSOURI...
SOUTHEASTERN DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...

AT 659 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER HORNERSVILLE...OR 7
MILES SOUTHEAST OF SENATH

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHWESTERN MISSISSIPPI...SOUTHWESTERN PEMISCOT AND
SOUTHEASTERN DUNKLIN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3579 8981 3572 9028 3611 9028 3619 8994
TIME...MOT...LOC 2359Z 329DEG 8KT 3605 9009
Special weather statement, Jul 28, 7:08 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
708 PM CDT THU JUL 28 2016

ARZ018-MOZ113-290100-
GREENE AR-DUNKLIN MO-
708 PM CDT THU JUL 28 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 800 PM CDT FOR...

CENTRAL GREENE COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...

AT 708 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR OAK GROVE
HEIGHTS... OR NEAR MARMADUKE

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CENTRAL GREENE AND SOUTHWESTERN DUNKLIN COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3626 9032 3620 9032 3620 9031 3600 9028
      3600 9038 3599 9039 3597 9039 3597 9061
      3626 9065
TIME...MOT...LOC 0008Z 353DEG 5KT 3614 9045

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:00 PM CDTSpecial Weather StatementMEGMississippi45 min
Jul 28, 7:08 PM CDTSpecial Weather StatementMEGGreene52 min
Jul 28, 8:49 PM CDTSpecial Weather StatementMEGRandolph41 min
Jul 29, 3:50 PM CDTSpecial Weather StatementMEGLawrence, Randolph40 min
Jul 29, 4:25 PM CDTSpecial Weather StatementMEGRandolph50 min
Jul 29, 4:48 PM CDTSpecial Weather StatementMEGCrittenden42 min
Jul 29, 5:02 PM CDTSpecial Weather StatementMEGClay43 min

Nearby

Flash Flood Warnings in Arkansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.